Oleksiy Maksymenko / Getty Images

It's the third brand to be pulled from shelves this year.

Jillian Kramer
August 03, 2017

You may take cream and sugar with your coffee. But a scoop of Viagra? No thanks.

Yet, customers across the country have been faced with coffee products containing drugs that are similar to Viagra, meant to help men with erectile dysfunction. In fact, this week, the Food and Drug Administration announced the third recall this year of a coffee laced with prescription drugs—substances that can be dangerous and deadly.

According to the recall notice, AMPT Life LLC shipped coffee products with two Viagra-like drugs, Sildenafil and Tadalafil, to customers across the country. Similar prescription drugs were also found in Bestherbs Coffee products two weeks ago, and detected in Caverflo Natural Herbal Coffee back in May, according to the FDA.

Last year, the FDA reported that Kopi Jantan Traditional Natural Herbs Coffee had added desmethyl carbodenafil to its blends, making four such recalls in 12 months.

The infiltration of Viagra-like drugs making their way into our coffee products has us scratching our heads; after all, even the federal government spends millions—like, $84 million annually for the military alone—on erectile dysfunction medicines. It's no secret these prescriptions are available on the legitimate drug market. So why do so many customers turn to herbal and other coffees to get their fixes?

We're not sure, but there's clearly a market for these coffees. For AMPT's part, the blend is actually marketed as a libido booster. It's not legal for over-the-counter foods and beverages to contain prescription drugs, however—and this particular brand also hid that its products contained milk, a known allergy for many people.

People who take Viagra-like drugs and who also take nitrates—think: for high blood pressure or heart conditions—could face deadly consequences. In fact, the Caverflo recall came with one reported death in connection with the product. And of course, ingesting something to which you're allergic, like milk, can have severe side affects.

"These products are typically promoted for sexual enhancement, weight loss, and body building, and are often represented as being ‘all natural,’" according to the most recent recall notice. The "FDA is unable to test and identify all products marketed as dietary supplements that have potentially harmful hidden ingredients."